Ok, so I'm on 400mg of Plaquenil and I started about 2 weeks ago. I'm also on birth control (pill). Ever since I started taking the Plaquenil, I've been having spotting. I take my BC every day at the same time and I'm in the middle of the pack so it's not like I'm supposed to be bleeding. Has anyone else experienced this? It doesn't say anything on the Plaquenil pamphlet about this being a side effect or interacting with birth control. I did some searches online and there were a few forums where people said that they had more cramps or spotting while on Plaquenil, but none of them said whether or not they were on BC. It's freaking me out!
Update: Called my ob/gyn and she said she has no idea what's going on with me. Perhaps it's just a coincidence that the spotting started a few days after I started the Plaquenil. She wants me to talk to the rheum first to see if he thinks differently and then let her know. I hate playing doctor phone tag!
Im sorry to hear that. I would be pretty freaked out too. However, one question, were you on the birth control before or after you started the plaquinel? I first tried yaz but i got off bc it was giving me chest pains. I never spotted or nothing on that but i did get my period regularly at the end of the pack. Now im on the birth control implanon which is an inplant in my arm under the skin layer. I spotted for about almost 2 months with that and finally douched to see if it would help and it did. I didnt spot after that. Periodically i spot but for the most part i dont get my period. I like it that way cuz my symptoms of the lupus usually worse around those times. remember every womans body is different. Your medicine wont effect you like it will me and we are both taking plaqunil at the same dose. To be honest i heard that woman who have lupus arent supposed to us BC but the fact that im taking methotrexate i wouldnt risk getting prego bc i would harm my baby. If your not satisfied with any of your doctors answer ask for a second opinion. Its your right. Most people think doctors are always right and they are not. it took me 5 years to find my team that was right for me. Also remember this is their job. They get paid to help you. Its like a waitress getting paid to serve you. They have to accomadate you and not the other way around! Hope this helps:)
I was on the BC before I started the Plaquenil. All these drugs and the interactions and side effects drive me insane!!
We have an answer! Rheumy is incredible with what he knows about medicines. Turns out Plaquenil has some anti-coagulant properties and used to be used for people after hip replacement so they didn't get any clots. This, of course, was many years ago. But, some people tend to be sensitive to the anti-coagulant effect.
Funny thing is he started me at 800mg a day for a month and then drop to 400mg after that. I didn't want to be taking all of that and thought it was high for someone just barely over 100lbs. So, I only started at 400mg. When the spotting happened, I dropped it to 200mg. He had no problem with this. But, I wonder what would have happened it I did take the 800mg with this sensitivity. I probably would have had more than just spotting to worry about.
Anyway, he said if I can live with spotting, I can wait and see what happens over the next month or two to see if my body adjusts to the Plaquenil. If I don't want to put up with it, we'll test out a different drug. I'd rather just wait and see what happens. I hate experimenting with all these medicines.
I'm on mirena. if You read plaquenil Can cause changes in your period. i now get mine every 3 weeks...yay?
When I was first diagnosed my internist said not to take birth control as the hormones may cause lupus flares. The pill can cause blood clots and heart problems and those with lupus are already at higher risk for these things. Something to think about..